Benzodiazepines are central nervous system depressants that are prescribed for anxiety, insomnia, and muscle spasms. These popular drugs are common in the United States since they treat some of the most common health issues Americans face. Benzodiazepines are relatively safe when used as directed, but they can cause dependence, addiction, and overdose when misused or used for too long. Benzodiazepines are in the same drug category as alcohol and barbiturates, which are known to cause potentially life-threatening withdrawal symptoms. Can benzodiazepines cause these dangerous symptoms too? What happens in a benzodiazepine overdose, and how can they be treated? 

How Do Benzodiazepines Work in the Body?

Benzodiazepines, also called benzos, are a class of central nervous system depressants that work to slow down activity in your nervous system. Benzos work in a similar way to other depressants like alcohol and other prescriptions. They influence a neurotransmitter in your brain called gamma-aminobutyric acid (GABA), which is closely tied to rest and relaxation. GABA is responsible for opening up channels in your nerve cells for negative charges that block activity in the nervous system. This slows you down, calms you down, and facilitates sleep. People with anxiety disorders and sleep problems may have a psychological or biochemical issue that prevents their nervous system from slowing down effectively. 

Benzodiazepines work by binding to GABA receptors and increasing the effectiveness of GABA. The GABA channels are opened longer when you have a depressant like a benzo in your system. Benzodiazepines can increase the feelings you might experience when GABA starts to bind to its receptors, increasing your sleepiness and your ability to relax. It can also relieve psychological stress and relieve stress. Benzodiazepines can also cause side effects related to their depressing effects, including sedation, drowsiness, next morning grogginess, and muscle weakness. 

They can also cause you to develop a tolerance and dependence on the benzo you’re taking. If you stop taking the drug suddenly after developing a chemical dependence, you may experience uncomfortable and even dangerous withdrawal symptoms. Benzos can also be dangerous in high doses. Like other prescriptions, high doses of a benzodiazepine can have potentially damaging effects on your body. 

What Causes a Benzodiazepine Overdose?

A benzodiazepine overdose is caused when you take too much of the drug for your body to process, and the depressing effects impair nervous system functions to a potentially dangerous degree. A mild overdose may cause unpleasant symptoms, but a severe overdose can be potentially life-threatening. Regular prescribed use of a benzodiazepine isn’t likely to cause dangerous overdose symptoms unless you have a rare extreme reaction to the medication. However, there are some situations in which benzodiazepine use can be dangerous.  

Accidentally taking an extra dose may cause some uncomfortable side effects, but it’s unlikely to cause serious issues. Though, you should call your doctor if you’re concerned or encounter severe adverse effects. Misuse and recreational use of a benzodiazepine are more likely to cause more severe issues. Taking a very high dose may produce severe symptoms. In many cases, depressants like benzodiazepines are used to attempt suicide. In such cases, extremely high doses can be fatal. 

Benzodiazepines may be more dangerous when they’re mixed with other substances. Other depressants, alcohol, and opioids can magnify some of the effects that benzodiazepines have on your nervous system.

Older people may be more vulnerable to benzodiazepines. As we age, people lose their ability to process benzos efficiently, which makes them more susceptible to the drug’s adverse effects. If you’re over 65 and you take a high dose, you may be more likely to experience an overdose. 

What are the Signs of a Benzodiazepine Overdose?

benzodiazepine overdose

Benzodiazepines can cause an overdose that’s characterized by the slowing down of your nervous system. As your nervous system slows, you may feel symptoms that are similar to alcohol intoxication. Your thinking, movements, and memory may be impaired. This can make it dangerous to drive or operate heavy machinery, but it can also cause dangerous medical problems as well. Benzodiazepines may produce more intense withdrawal symptoms if you take them with alcohol, other depressants, or opioids. If you feel like you’re encountering a benzodiazepine overdose, speak to a doctor, call poison control, or seek emergency services if symptoms are severe. Signs and symptoms may include:

  • Dizziness. Dizziness, lightheadedness, and loss of balance are common side effects of drugs like benzodiazepines. Taking high doses may make these uncomfortable adverse effects more likely.
  • Slowed pulse. It may be difficult for you to notice this while you’re experiencing an overdose, but benzodiazepines can slow down your heart rate. They can also start to affect other unconscious functions of your nervous system, like your blood pressure.
  • Loss of consciousness. As the drug causes your nervous system to slow down, its sedating effects may make you tired or drowsy. The drug is designed to help you relax and facilitate sleep, but if you are drowsy to the point of not being able to function properly, you may have taken too much. If someone takes a very high dose, they may fall asleep and be extremely difficult to wake up. 
  • Slowed breathing. This is one of the most dangerous symptoms of a depressant overdose. Benzodiazepines can cause breathing to slow, but it takes very high doses to slow or stop breathing to dangerous degrees. Still, if you take a benzo with other depressants or opioids, you may be more likely to experience these symptoms. 
  • Muscle weakness. Benzodiazepines are sometimes used to treat muscle spasticity, and they work by relaxing muscles. However, in high doses, you may experience muscle weakness that makes you feel like your limbs are heavy. You may also have difficulty controlling your movements and motor skills.
  • Cognitive impairment. Like alcohol, heavy doses of a benzodiazepine can make it difficult to concentrate, make decisions, or follow conversations. 
  • Emotional changes. Benzodiazepines can affect your mood and emotions, especially in high doses. You may feel agitated, anxious, depressed, confused, or even panicked. 

How Dangerous is a Benzodiazepine Overdose?

Benzodiazepines can be dangerous when they’re taken in excess. During an overdose, your nervous system may be slowed down to the point of inhibiting vital functions of your nervous system. Benzos are designed to slow down activity in your nervous system; that’s how they can relax muscles, relieve anxiety, and facilitate sleep. However, very high doses can start to slow down other parts of your nervous system, including unconscious functions. 

Your brain controls every function of your body, including things you aren’t aware of. This is referred to as your autonomic nervous system. It keeps your heart beating, it controls your blood pressure, and it even controls your breathing. In high doses, depressants can start to inhibit these vital automatic functions. As previously mentioned, one of the most dangerous side effects of a benzodiazepine overdose is slowed breathing, also called respiratory depression. 

Exactly how depressants affect the nervous system to slow down your breaths isn’t fully understood, but the part of your brain that triggers the pace and frequency of your breathing slows down. Slowed breathing can lower the levels of oxygen that are reaching your brain, body, and vital organs. In some cases, your breathing may stop completely. 

An overdose that’s this severe is rare when benzodiazepines are taken alone. Accidental benzo overdose that leads to fatal respiratory depression isn’t common. However, mixing benzodiazepines with opioids, alcohol, or other prescription depressants can lead to this type of fatal overdose. According to the National Institute on Drug Abuse (NIDA), benzodiazepines were involved in 9,711 overdose deaths in 2019. The vast majority of these deaths also involved other drugs; many of them were powerful synthetic opioids like fentanyl.

While a fatal overdose is less likely on a benzodiazepine than it would be on opioids or more potent depressants like barbiturates, a benzodiazepine overdose may still pose a threat. High doses of a benzodiazepine may cause dizziness, drowsiness, and a loss of motor skills that can lead to accidents and injuries. Long-acting benzos may also lead to next morning drowsiness, which is when you take the drug the night before, but the side effects linger into the next day when you would be getting up to leave for work.

How Can a Benzodiazepine Overdose Be Treated?

If you’re experiencing a benzodiazepine overdose and you require medical attention, there are a number of potential treatment approaches that depend on the severity of the overdose. If you lose consciousness and emergency services don’t know what you took, doctors will run tests to find what’s in your system. They may give you something like activated charcoal to prevent more of the drug that’s in your system from being absorbed. 

They may also pump your stomach to remove as much of the excess drug as possible. You may be treated with a benzodiazepine antagonist called Flumazenil, which can bind to the same receptors that a benzo would interact with and block the effects of the drug. If doctors are concerned that you may have taken an opioid along with the benzo, you may be treated with naloxone, which can block opioids from binding to their receptors.

Tap to GET HELP NOW: (888) 263-0631